Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 181, NWS Sioux Falls, SD

August 5, 2000Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2000, 4:41 AM CDT for Beadle County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2000, 4:41 AM CDT (09:41 UTC)
Expired
Aug 5, 2000, 5:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050941
SVRFSD
SDC005-051015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 515 AM CDT

* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WOLSEY...OR ABOUT 20 MILES
  NORTHWEST OF HURON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 450 AM CDT
  HURON AROUND 510 AM CDT

THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:55 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 5, 3:55 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SAT AUG 5 2000

LOST THIS DISCUSN ON AWIPS SNAFU SO WILL HAVE TO BE SHORT. SHWRS/
TSTMS THIS MRNG WITH SOME PSBLY LNGRNG ERN PART OF AREA THIS
AFTN...THO BEST LIFT IS MOVG ON FRTHR E. LTL SUPPRT FOR SIGNFCNT
ACTVTY FOR TNGT AND SUN WITH A LTL DRYNG BHND FNT AND NO REAL UPR
SUPPORT...THO SLIM CHC IS THERE WILL LEAVE OUT FOR NOW AND GO
PTCLDY. NO CHANGE IN EXTNDED WITH MRF SHOWNG UNCERTAINTY IN TIMING
OF WK WVS ERY NEXT WEEK...SO WILL LEAVE DRY START AND CHC TSTMS BY
WED AS IS. GUIDNCE TEMPS LOOK FAIRLY GOOD...MAYBE SLGTLT COOLR FAN
BETTER THAN FWC.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 4, 11:52 PM CDTSevere Thunderstorm WarningFSDBeadle53 min
Aug 5, 12:42 AM CDTTornado WarningFSDJerauld33 min
Aug 5, 12:46 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Aug 5, 1:07 AM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn38 min
Aug 5, 1:45 AM CDTSevere Thunderstorm WarningFSDDavison, Sanborn30 min
Aug 5, 2:03 AM CDTSevere Thunderstorm WarningFSDHanson27 min
Aug 5, 2:16 AM CDTSevere Thunderstorm WarningFSDDavison14 min
Aug 5, 2:30 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.